Posts Tagged ‘opioids and constipation’

Side Effects of Methadone and Suboxone: Constipation

When I ask my patients about side effects of methadone and buprenorphine (active ingredient in Suboxone and Subutex), the most common one they report is constipation. Nearly all people on any opioids have constipation. This is because the bowels contain opioid receptors, and when they are stimulated with opioids, the bowels relax and don’t contract as much.

So what can be done?

Of course, drinking more fluids will help. Then, try adding more fiber to your diet. Either eat more fresh fruits and vegetables, or get some of the fiber-containing agents. Some brand names include FiberCon, Metamucil, and Citrucel.

If that doesn’t get things moving, try adding a stool softener. If no results after all of these, consider trying the Miralax powder. Some people need to take it on a regular basis to keep their bowels moving. Some patients use a teaspoon of mineral oil every morning to keep them moving.

It’s a good idea to see a primary care or gastrointestinal doctor at least once, to rule out causes other than medication. If you have blood in your stool, weight loss, or a family history of colon cancer, we don’t want to ignore the possibility that something more serious could be causing bowel problems.

And anyone over 50 years old is due for a colonoscopy, anyway. (They really aren’t too bad. I had one last year and it was fairly easy.)